South Dakota, 2015

Damaging Winds in South Dakota, July 1, 2015

July 1, 2015 · NWS UNR · 3 events in 1 county or zone

A line of severe thunderstorms tracked into western Fall River County from northeastern Wyoming and produced 70 mph wind gusts near Edgemont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms tracked into western Fall River County from northeastern Wyoming and produced 70 mph wind gusts near Edgemont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 1, 4:10 PM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 1, 4:10 PM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT WED JUL 1 2015

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 205 PM MDT WED JUL 1 2015

WATER VAPOR SHOWS NW FLOW ALOFT...WITH COMPACT EMBEDDED SHORT WAVE
TRACKING ACROSS SWRN ND. A MORE POTENT SHORT WAVE IS NOTED OVER
FAR SRN ALTA/SASK. AT THE SFC...NLY WINDS AND SLIGHTLY COOLER
TEMPS EARLY THIS AFTN ACROSS THE REGION WITH HIGH PRESSURE
BUILDING INTO THE NRN PLAINS. SMOKE FROM CNDN WILDFIRES IS
COVERING MUCH OF THE REGION.

TONIGHT...SOME CONVECTION LATE THIS AFTN/EVE POSSIBLE ACROSS NWRN
SD WITH SHORT WAVE CURRENTLY MOVING THROUGH SWRN ND...BUT COVERAGE
SHOULD BE LIMITED WITH BEST ENERGY REMAINING NORTH/EAST OF THE
CWFA. ISOLATED CONVECTION CANNOT BE RULED OUT JUST ABOUT ANYWHERE
ELSE LATE THIS AFTN/EVE GIVEN WEAK CYCLONIC NW FLOW ALOFT. LARGE
SCALE SUBSIDENCE SHOULD KEEP ACTIVITY LIMITED. HOWEVER...SHEAR IS
SUFFICIENT FOR ROTATING UPDRAFTS SHOULD ANYTHING DEVELOP. MORE
WDSPRD CONVECTION EXPECTED LATER THIS EVE/OVERNIGHT AS MORE ROBUST
SHORT WAVE CROSSES THE CWFA. THIS ACTIVITY WILL LIKELY NOT BE
SEVERE GIVEN WEAKER SHEAR ABOVE THE NOCTURNAL BL.

THURSDAY...CONVECTIVE ACTIVITY EARLY IN THE MORNING WILL GRADUALLY
SHIFT TO OUR SE. ADDITIONAL ACTIVITY POSSIBLE IN THE AFTN WITH
CONTINUED CYCLONIC NW FLOW...AND CONVERGENCE IN THE CNTRL/SRN
BLKHLS. NOT EXPECTING MUCH IN TERMS OF SVR STORMS. THERMAL
PROFILES SUGGESTED TEMPS WILL BE NEAR OR EVEN A FEW DEGREES COOLER
THAN TODAY.

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 205 PM MDT WED JUL 1 2015

UNDER NORTHWEST FLOW ALOFT...WARM AND MOSTLY DRY
WEATHER IS EXPECTED FRIDAY AND SATURDAY...WITH ISOLATED AFTERNOON
AND EVENING SHOWERS/STORMS POSSIBLE OVER THE BLACK HILLS AREA.
STRONGER SHORTWAVE ENERGY IS PROGGED TO ROTATE AROUND A CANADIAN LOW
PRESSURE SYSTEM ON SUNDAY...ALONG WITH A COLD FRONT...BRINGING MORE
WIDESPREAD AND BETTER CHANCES FOR SHOWERS AND STORMS SUNDAY INTO
SUNDAY NIGHT. FLOW ALOFT EARLY NEXT WEEK IS PROGGED TO BE NEAR
ZONAL...WHICH COULD BRING WEAK DISTURBANCES ACROSS THE AREA DURING
THIS TIME. WILL KEEP LOW CHANCE POPS ACROSS MUCH OF THE
AREA...ESPECIALLY SOUTHERN AND WESTERN PORTIONS OF THE CWA.
TEMPERATURES SHOULD BE SLIGHTLY BELOW AVERAGE NEXT WEEK.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING
ISSUED AT 508 PM MDT WED JUL 1 2015

SMOKE FROM CANADIAN WILDFIRES WILL REDUCE VISIBILITIES
TO MVFR IN SOME AREAS OVERNIGHT. THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER MOST OF THE AREA TONIGHT WITH THE BEST CHANCES
GENERALLY FROM 03Z-09Z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...26
AVIATION...10
Hazardous weather outlook, Jul 1, 1:38 AM MST, 20 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
238 AM MDT WED JUL 1 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
238 AM MDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA LATE THIS
AFTERNOON THROUGH TONIGHT. A FEW STRONG THUNDERSTORMS ARE
POSSIBLE...WITH HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS THROUGH THE HOLIDAY
WEEKEND. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 1, 7:53 PM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
853 PM MDT WED JUL 1 2015

SDZ001-020330-
HARDING SD-
853 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDING COUNTY UNTIL
930 PM MDT...

AT 853 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CAMP CROOK...OR 21 MILES WEST OF BUFFALO...MOVING SOUTHEAST AT
40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARDING...CAMP CROOK...GUSTAVE...REDIG...WEST SHORT PINES AND EAST
SHORT PINES.

LAT...LON 4522 10332 4522 10404 4574 10404 4582 10389
TIME...MOT...LOC 0253Z 326DEG 39KT 4564 10399

RICHARDS
Local storm report, Jul 1, 8:03 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
903 PM MDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     1 E WESTON              44.63N 105.31W
07/01/2015  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

&&

ME
Special weather statement, Jul 1, 8:38 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
938 PM MDT WED JUL 1 2015

WYZ055-058-020430-
SOUTHERN CAMPBELL WY-WESTON WY-
938 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND
SOUTHWESTERN WESTON COUNTIES UNTIL 1030 PM MDT...

AT 938 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RENO JUNCTION...OR 7 MILES NORTH OF WRIGHT...MOVING SOUTHEAST AT 40
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WRIGHT AND RENO JUNCTION.

LAT...LON 4396 10551 4350 10490 4349 10564 4385 10577
TIME...MOT...LOC 0338Z 322DEG 34KT 4385 10556

RICHARDS
Special weather statement, Jul 1, 8:52 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
952 PM MDT WED JUL 1 2015

SDZ028-029-WYZ057-058-020430-
SOUTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD-
WYOMING BLACK HILLS WY-WESTON WY-
952 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON...NORTHWESTERN
CUSTER...SOUTH CENTRAL CROOK AND WESTON COUNTIES UNTIL 1030 PM MDT...

AT 951 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR INYAN KARA MOUNTAIN TO
7 MILES SOUTH OF UPTON TO 15 MILES NORTHWEST OF CLARETON...AND MOVING
SOUTH AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEWCASTLE...DEWEY...OSAGE...MORRISEY...FOUR CORNERS...CLARETON AND
INYAN KARA MOUNTAIN.

LAT...LON 4350 10490 4383 10504 4404 10460 4435 10429
      4370 10385 4350 10405
TIME...MOT...LOC 0351Z 340DEG 38KT 4425 10433 4400 10458 4383 10494

RICHARDS
Local storm report, Jul 1, 9:33 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1033 PM MDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND GST     7 SE CLARETON           43.63N 104.58W
07/01/2015  E50 MPH          WESTON             WY   TRAINED SPOTTER

&&

ME
Local storm report, Jul 1, 9:40 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1040 PM MDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND GST     4 NE DOWNTOWN NEWCASTLE 43.90N 104.15W
07/01/2015  E60 MPH          WESTON             WY   TRAINED SPOTTER

&&

ME

The radar

The Rapid City radar (KUDX), 117 km away, was scanning. The volume nearest the first event began at 04:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
July 1, 9:55 PM MST
Where
Fall River County, 13.98 mi NNW of Edgemont
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.474, -103.972

Thunderstorm Wind, Fall River

When
July 1, 10:10 PM MST
Where
Fall River County, 9.6 mi W of Edgemont
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
43.300, -104.021

Thunderstorm Wind, Fall River

When
July 1, 10:20 PM MST
Where
Fall River County, Edgemont
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.300, -103.830

Trees and large branches were blown down on every street in town. Shingles were peeled and metal panels were curled off roofs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591023, 597365, 591024.